Alert archive / Virginia / Special Weather Statements in 2025
Special Weather Statement, NWS Morristown, TN
NWS Morristown, TN issued this special weather statement at Jul 20, 2025, 12:07 PM EDT for Russell County, Washington County, Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2025, 12:07 PM EDT (16:07 UTC)
- Expired
- Jul 20, 2025, 1:00 PM EDT
- In force
- 53 min
- Issued by
- NWS Morristown, TN
- Hail
- 0.00 in
- Wind
- 40
Counties Russell County, VA, Washington County, VA
The radar
The Roanoke radar (KFCX), 141 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 915 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
370
WWUS84 KMRX 201607
SPSMRX
Special Weather Statement
National Weather Service Morristown TN
1207 PM EDT Sun Jul 20 2025
VAZ006-008-201700-
Washington VA-Russell VA-
1207 PM EDT Sun Jul 20 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL RUSSELL AND
WASHINGTON COUNTIES THROUGH 100 PM EDT...
At 1207 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Saltville, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Abingdon, Lebanon, Glade Spring, Honaker, Damascus, Lindell, Holston,
Emory-Meadowview, Rosedale, and Konnarock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3661 8172 3662 8192 3659 8194 3660 8201
3693 8217 3707 8184 3704 8182 3696 8178
3695 8182 3693 8184 3679 8170 3664 8162
TIME...MOT...LOC 1607Z 330DEG 18KT 3686 8192
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
DHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jul 20, 7:07 AM EDT, 5 hours earlier.
Area forecast discussion, Jul 20, 7:07 AM EDT, 5 hours before
Area Forecast Discussion National Weather Service Morristown TN 707 AM EDT Sun Jul 20 2025 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 133 AM EDT Sun Jul 20 2025 Key Messages: 1. Showers and storms will be isolated this afternoon south of I-40 and more scattered north of I-40. Flooding issues will be possible mainly in locations that have recently had heavy rains. 2. A few strong to severe storms this afternoon/evening may produce gusty winds, mainly in Northeast Tennessee and Southwest Virginia. Discussion: In the upper levels, a ridge is over the Southeast and a trough is over the Northeast and Mid-Atlantic. At the surface, a stationary boundary is expected to be over the Ohio Valley today. Precipitable water values will be a little lower today around 1.75 inches. However, flooding issues will still be possible with slow storm movement due to light winds aloft. Southwest Virginia may get training showers/storms this evening or overnight as development along the boundary moves southeast, riding the ridge. Southwest Virginia in particular has had repeated heavy rains over the past couple of weeks. Flooding issues will likely be localized to places that have recently received heavy rains. A few strong to severe storms will also be possible this afternoon/evening with CAPE around 1500 to 2500 J/kg. The primary threat will be gusty winds. Coverage of showers and storms will be more isolated south of I-40 closer to the ridge and more scattered north of I-40 closer to the surface boundary. && .LONG TERM... (Monday through Saturday) Issued at 133 AM EDT Sun Jul 20 2025 Key Messages: 1. Scattered storms will continue through much of the extended period with a low chance of strong wind gusts and localized flooding with the storms. 2. Hot and humid conditions persist through the period with heat index values around 100 degrees across the Valley next week. Discussion: Scattered storms will continue in the afternoon/evening hours through at least Tuesday as a lingering boundary separates high pressure over the Great Lakes/Northeast and high pressure near the Gulf Coast. In the upper levels, a ridge will be building into the Central U.S. on Monday. By Wednesday, less coverage in afternoon thunderstorms will be likely as the ridge axis moves into the Southeast. With the surface high to the east over the Atlantic, deep layer moisture will be present and diurnal storms can still be expected but may be more hit and miss. Monday and Tuesday may have a lingering threat for localized flooding mainly in locations that already have saturated soils from recent rains. Lower afternoon storm coverage will likely continue through the end of the week, especially in the TN Valley. The heat continues with highs in the 90s for the TN Valley. Heat indices will be around 100 degrees in the Southern and Central TN Valley. && .AVIATION... (12Z TAFS) Issued at 703 AM EDT Sun Jul 20 2025 Morning MVFR at TRI is expected to lift over the next couple of hours with an area of showers and embedded thunderstorms being noted northwest of TYS. Currently, TYS looks to be the main terminal to be affected by them, but they could reach near TRI. Additional development is still expected during the afternoon hours with a focus on TRI and TYS. It is unclear if CHA will see any impacts, so only a PROB30 was maintained for the time being. Southwesterly winds less than 10 kts will persist through much of the day. Lingering showers and storms are expected to dissipate in the early evening hours. Overnight, additional MVFR ceilings or even fog are possible, but it was left out of the TAFs for now because of limited confidence. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 94 74 96 74 / 40 10 50 10 Knoxville McGhee Tyson Airport, TN 91 74 94 73 / 50 30 50 30 Oak Ridge, TN 90 73 93 73 / 60 30 60 30 Tri Cities Airport, TN 87 70 87 69 / 70 40 70 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...McD LONG TERM....McD AVIATION...BW
Hazardous weather outlook, Jul 20, 1:49 AM EDT, 10 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 149 AM EDT Sun Jul 20 2025 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-210600- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 149 AM EDT Sun Jul 20 2025 /1249 AM CDT Sun Jul 20 2025/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Scattered storms this afternoon and evening may produce gusty winds and heavy downpours. Heavy rainfall over already saturated ground and repetitive rounds of rain over the same locations may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Daily chances for storms will continue into early next week, with some storms capable of producing strong wind gusts and localized flooding. Areas that have received excessive rainfall over the past few days will continue to be at risk for flash flooding through at least Sunday evening. Heat index values will exceed 100 across central and southern Tennessee Valley locations next week. .SPOTTER INFORMATION STATEMENT... Spotter reports of wind damage and flooding are appreciated.
In the hours before
Special weather statement, Jul 20, 12:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
1207 PM EDT Sun Jul 20 2025
VAZ006-008-201700-
Washington VA-Russell VA-
1207 PM EDT Sun Jul 20 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL RUSSELL AND
WASHINGTON COUNTIES THROUGH 100 PM EDT...
At 1207 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Saltville, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Abingdon, Lebanon, Glade Spring, Honaker, Damascus, Lindell, Holston,
Emory-Meadowview, Rosedale, and Konnarock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3661 8172 3662 8192 3659 8194 3660 8201
3693 8217 3707 8184 3704 8182 3696 8178
3695 8182 3693 8184 3679 8170 3664 8162
TIME...MOT...LOC 1607Z 330DEG 18KT 3686 8192
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:47 PM EDT | Special Weather Statement | MRX | Grainger, Greene, Hamblen, Jefferson, Union | 43 min |
| Jul 20, 3:06 PM EDT | Special Weather Statement | MRX | Unicoi | 39 min |
| Jul 20, 3:31 PM EDT | Special Weather Statement | MRX | Cocke, Jefferson | 59 min |
| Jul 20, 6:16 PM EDT | Areal Flood Advisory | MRX | Russell | 3 hr |
| Jul 20, 7:12 PM EDT | Areal Flood Advisory | MRX | Russell | 3 hr |
| Jul 20, 7:39 PM EDT | Flash Flood Warning | MRX | Russell, Washington | 4 hr |
Nearby
Special Weather Statements in Virginia, 2025Every special weather statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.